Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 1997, 4:04 PM EST for Johnson County, Martin County, Kentucky. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 1, 1997, 4:04 PM EST (21:04 UTC)
- Expired
- Mar 1, 1997, 4:50 PM EST
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Johnson County, KY, Martin County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 4:07 PM EST | Thunderstorm Wind | Flatgap, KY | |
| Mar 1, 4:15 PM EST | Thunderstorm Wind | Paintsville, KY | |
| Mar 1, 4:30 PM EST | Thunderstorm Wind | Inez, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS1 KJKL 012105 SVRJKL KYC115-159-012150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 404 PM EST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 450 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST KENTUCKY ...JOHNSON ...MARTIN A SEVERE THUNDERSTORM WAS LOCATED ABOUT 15 MILES NORTHEAST OF JACKSON AND WILL AFFECT THE TOWNS OF PAINTSVILLE...OIL SPRINGS...DAVELLA AND INEZ THROUGH 430 PM. DAMAGING WIND GUSTS EXCEEDING 55 MPH IS THE PRIMARY THREAT WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:16 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 1, 2:16 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 PM EST SAT MAR 1 1997 LITTLE TIME SPENT DELVING INTO THE MODELS THIS PACKAGE. STILL PLENTY OF FLASH FLOOD CONCERNS COMBINED WITH OUR FIRST DAY OF HSA RESPONSIBILITY. WHEN IT RAINS IT POURS. MODELS COMING INTO BETTER AGREEMENT ON MOVEMENT OF SRN STREAM SHORTWAVE...HOWEVER NGM SEEMS OUT TO LUNCH ON PRECIP TOTALS. BELIEVE HEAVIER ETA QPF TO BE BELIEVED AS SHRA/TSRA ADVANCING EWD ACRS CENTRAL KY. AREAS FROM JKL ON SOUTH HAVE HAD LITTLE IN THE WAY OF RAIN TODAY...THIS WILL CHANGE AS COLD FRONT HEADS E TONIGHT AND BETTER UVM BEGINS AFFECTING THE FAR SE. FFA FOR ENTIRE AREA STILL APPEARS REASONABLE. SVR WX ALSO A POSSIBILITY THIS EVENING AS FAVORABLE WIND PROFILES PER FCST SOUNDINGS COMBINE WITH LIFT AND INSTAB. BOW ECHO FEATURES THE PRIMARY CONCERN. FRONT EXITS STAGE RIGHT BY SUNDAY AFTN...HOWEVER POST FRONTAL RAINFALL CONTINUES THROUGH THE EVENING AS S/W PASSES TO OUR SOUTH. CATEGORICAL POPS LOOK REASONABLE INTO SUNDAY AFTERNOON. CHANCE POPS SUNDAY EVENING OTRW MOSTLY CLDY/COOLER. MONDAY SHOULD BE PARTLY SUNNY AS MODEL MN RH DECREASES AND WK SFC HI PRES NOSES IN. WENT ABOVE GUIDANCE TONIGHT...TEMPS WILL REMAIN IN THE 60S UNTIL FROPA. ON SUNDAY CAA BEHIND FRONT COMBINED WITH LINGERING PRECIP WILL CAUSE TEMPS TO FALL BACK INTO THE 50S. MOS TEMPS GENERALLY ACCEPTED SUN NITE...I.E. 35-40. LOW-MID 50S LOOK GOOD ON MON. JKL 62/62/36/54 ++30 LOZ 62/62/36/56 ++30 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:14 AM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 31 min |
| Mar 1, 12:14 AM EST | Severe Thunderstorm Warning | JKL | Powell | 31 min |
| Mar 1, 6:11 AM EST | Flash Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 6:11 AM EST | Flash Flood Warning | JKL | Montgomery, Powell | 3 hr |
| Mar 1, 6:24 AM EST | Flash Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 6:24 AM EST | Flash Flood Warning | JKL | Bath, Montgomery, Powell | 3 hr |
| Mar 1, 6:38 AM EST | Flash Flood Warning | JKL | Menifee | 2 hr |
| Mar 1, 7:03 AM EST | Flash Flood Warning | JKL | Elliott | 3 hr |
| Mar 1, 8:06 AM EST | Flash Flood Warning | JKL | Rowan | 4 hr |
| Mar 1, 9:30 AM EST | Flash Flood Warning | JKL | Magoffin | 6 hr |
| Mar 1, 9:30 AM EST | Flash Flood Warning | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 6 hr |
| Mar 1, 9:30 AM EST | Flash Flood Warning | JKL | Montgomery, Powell | 6 hr |
| Mar 1, 12:57 PM EST | Flash Flood Warning | JKL | Fleming | 2 hr |
| Mar 1, 2:25 PM EST | Severe Thunderstorm Warning | JKL | Montgomery | 45 min |
| Mar 1, 2:31 PM EST | Severe Thunderstorm Warning | JKL | Estill, Powell | 44 min |
| Mar 1, 2:43 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 47 min |
| Mar 1, 3:01 PM EST | Tornado Warning | JKL | Menifee, Powell | 49 min |
| Mar 1, 3:07 PM EST | Flash Flood Warning | JKL | Bath, Elliott, Fleming, Menifee, Morgan, Rowan | 4 hr |
| Mar 1, 3:07 PM EST | Flash Flood Warning | JKL | Estill, Powell | 4 hr |
| Mar 1, 3:07 PM EST | Flash Flood Warning | JKL | Montgomery | 4 hr |
| Mar 1, 3:10 PM EST | Severe Thunderstorm Warning | JKL | Morgan, Wolfe | 50 min |
| Mar 1, 3:13 PM EST | Tornado Warning | JKL | Morgan | 47 min |
| Mar 1, 3:23 PM EST | Severe Thunderstorm Warning | JKL | Lee | 37 min |
| Mar 1, 3:48 PM EST | Severe Thunderstorm Warning | JKL | Magoffin | 32 min |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Elliott, Menifee, Morgan, Rowan | 6 hr |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Bath, Fleming | 6 hr |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Montgomery, Powell | 6 hr |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Estill | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.